Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 97, NWS Tallahassee, FL

April 4, 2012Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 4, 2012, 4:18 PM EDT for Wakulla County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2012, 4:18 PM EDT (20:18 UTC)
Expired
Apr 4, 2012, 4:45 PM EDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 27 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WUUS52 KTAE 042018
SVRTAE
FLC129-042045-
/O.NEW.KTAE.SV.W.0097.120404T2018Z-120404T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
418 PM EDT WED APR 4 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WAKULLA COUNTY IN FLORIDA...

* UNTIL 445 PM EDT

* AT 415 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF CRAWFORDVILLE...
  OR NEAR BUCKHORN...AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAINT
  MARKS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3019 8457 3026 8447 3030 8435 3020 8412
      3001 8450 3012 8461
TIME...MOT...LOC 2019Z 233DEG 26KT 3013 8445

$$

15-HARRIGAN
1 follow-up statement
200 
WWUS52 KTAE 042031
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
431 PM EDT WED APR 4 2012

FLC129-042045-
/O.CON.KTAE.SV.W.0097.000000T0000Z-120404T2045Z/
WAKULLA FL-
431 PM EDT WED APR 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL WAKULLA COUNTY...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ARRAN...MOVING
NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CRAWFORDVILLE...SHADEVILLE...BETHEL...WAKULLA SPRINGS AND WAKULLA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3012 8443 3021 8453 3022 8453 3026 8447
      3030 8435 3022 8417
TIME...MOT...LOC 2031Z 233DEG 26KT 3019 8440

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:11 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 4, 3:11 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT Wed Apr 4 2012

...THE THREAT OF SEVERE THUNDERSTORMS CONTINUES FOR THURSDAY...

.SHORT TERM...
(Tonight through Friday night) The strong MCS that moved across
the northeast Gulf this morning will continue to gradually weaken
through the overnight hours. The main upper level low is still
located well to the west over Oklahoma, but it will start to move
east quickly and affect the local area on Thursday, bringing
another round of showers and thunderstorms. The airmass ahead of
it is forecast to be moderately unstable with dewpoints in the mid
60s and SBCAPE values of 1500-2000 j/kg. Mid level lapse rates
are expected to be fairly steep at 6.5-7.0 C/km. A weak surface
low is expected to develop across central Alabama and move
eastward through central Georgia during the day. The 12z GFS has a
slightly more defined surface low than the 12z NAM. We tend to
favor the GFS at this time. Deep layer shear values are expected
to be 35-40 knots with 0-1 km shear values on the order of 15-20
knots. With relatively low 0-1 km shear, we think the threat of
tornadoes is on the low side, although not completely zero. The
main threats are expected to be hail and damaging winds with the
steep mid-level lapse rates and the moderately high CAPE values.
The system will clear most of the area by late Thursday night with
dry and seasonable conditions expected behind it.

.LONG TERM...
(Saturday through next Wednesday) Fair weather and a return to
more seasonal temperatures are likely this weekend behind
Friday's cold front passage. Highs will be in the mid to upper 70s
and lows in the 40s. With lower humidity, it will feel much more
comfortable than the past several days. The large scale 500 mb
pattern will transition to a fairly deep trough over the eastern
CONUS early to mid week, though the GFS forecasts a deeper, less
progressive trough than the ECMWF. The next chance for rain will
be late Monday and early Tuesday as a cold front moves south
through the region, though deep layer moisture and instability are
not that impressive. The GFS is much cooler than the ECMWF behind
this front, as it forecasts the 850 mb freezing line to reach
south GA next Wednesday morning. If the GFS verifies, we would
experience our first round of below-average temperatures in quite
some time.

&&

.AVIATION...
Scattered thunderstorms along the Gulf coast will continue into the
early evening hours. Otherwise, VFR conditions will prevail into
the evening. A brief period of 2-3SM BR is possible around KTLH
and KVLD just prior to sunrise. Heading later into the period, a
cold front will begin to affect the area with gradually increasing
chances of convection on Thursday.

&&

.MARINE...
Southwesterly winds and seas will increase Thursday as a front
approaches from the west. Cautionary conditions are possible ahead
of this front, along with the possibility of strong to severe
thunderstorms. Winds will turn offshore as the front passes on
Friday and are expected to remain offshore through most of the
weekend.

&&

.FIRE WEATHER...
Elevated low level moisture and rain chances should keep
afternoon relative humidities safely above Red Flag levels through
Friday, before progressively drier air enters the region from the
northwest on Friday and this weekend. Depending on other
parameters (such as 20 ft wind speeds, dispersions, ERCs, and Fuel
Moisture) Red Flag conditions may be possible across parts of the
Tri-State Area this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   64  82  61  82  52 /  30  70  50   0   0
Panama City   68  80  64  80  56 /  20  70  40   0   0
Dothan        64  82  58  78  52 /  30  70  40   0   0
Albany        64  81  59  77  47 /  20  70  60   0   0
Valdosta      63  82  61  76  47 /  30  70  60  20   0
Cross City    65  83  64  81  51 /  30  60  50  20   0
Apalachicola  68  80  66  78  56 /  30  70  40   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Short Term/Aviation/Marine...DVD
Long Term...Fournier
Fire Wx...Gould
Hazardous weather outlook, Apr 4, 10:52 AM EDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1052 AM EDT WED APR 4 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-050815-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1052 AM EDT WED APR 4 2012 /952 AM CDT WED APR 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. SOME OF THESE STORMS MAY BE STRONG TO SEVERE WITH THE
PRIMARY THREATS BEING GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MORE ORGANIZED SEVERE STORM THREAT IS FORECAST ON THURSDAY INTO
THURSDAY EVENING AS THE WINDS ALOFT INCREASE AHEAD OF A SLOWLY
APPROACHING COLD FRONT. THE THREAT WOULD BE FOCUSED WEST OF THE
APALACHICOLA RIVER IN THE MORNING AND EAST OF THE RIVER IN THE
AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS OUTLINED THE
WESTERN TWO THIRDS OF OUR FORECAST AREA IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS. AGAIN DAMAGING WINDS AND LARGE HAIL ARE THE
MAIN THREAT BUT ISOLATED TORNADOES CAN NOT BE DISCOUNTED. A COOLER
AND DRIER AIRMASS WILL OVERSPREAD THE REGION BEGINNING FRIDAY INTO
THE WEEKEND AND LITTLE OR NO CHANCE OF RAIN IS FORECAST INTO NEXT
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TODAY. STILL...SPOTTERS SHOULD
MONITOR THE WEATHER LATER TODAY IN CASE STRONG TO SEVERE WEATHER
DEVELOPS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK/GODSEY

In the hours before

Special weather statement, Apr 4, 1:26 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
126 PM EDT WED APR 4 2012

FLZ014-015-115-041800-
INLAND GULF FL-COASTAL FRANKLIN FL-INLAND FRANKLIN FL-
126 PM EDT WED APR 4 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN AND GULF
COUNTIES...

* UNTIL 200 PM EDT/100 PM CDT/

AT 1221 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF APALACHICOLA...OR NEAR HOWARD
CREEK...MOVING EAST AT 10 MPH.

PEOPLE IN CENTRAL FRANKLIN AND EASTERN GULF COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS
STRENGTHENING STORM.

LAT...LON 2979 8511 2989 8516 3002 8493 3001 8490
      2983 8491
TIME...MOT...LOC 1726Z 251DEG 9KT 2983 8506

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 11:51 AM EDTSpecial Marine WarningTAE54 min
Apr 4, 1:26 PM EDTSpecial Weather StatementTAEGulf34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.